Skip to main content

Pseudoephedrine (including Sudafed)

1. About pseudoephedrine

Pseudoephedrine is a decongestant that relieves a stuffy or blocked nose (nasal congestion).

Nasal congestion is caused when blood vessels in the cavities in your nose (sinuses) become swollen.

This can happen when you have:

You can buy pseudoephedrine from pharmacies and supermarkets. It comes as tablets and a liquid that you swallow.

You can buy these from a pharmacy in pack sizes of 12 tablets or 100ml oral liquid.

If you need more than this, you'll need a prescription from a doctor.

Pseudoephedrine also comes mixed with other medicines to treat the symptoms of coughs, colds and allergies.

It comes as tablets, capsules and a liquid that you swallow.

2. Key facts

  • Pseudoephedrine usually starts to work in 15 to 30 minutes
  • Common side effects include feeling sick, headaches, a dry mouth, a fast or irregular heartbeat, or increased blood pressure. It might also make you feel restless, nervous or shaky.
  • Pseudoephedrine is also called by the brand names Sudafed or Galpseud Linctus.
  • When it's mixed with other medicines, it can also be called Benadryl Allergy Relief, Benylin Day & Night, Boots Chesty Cough & Congestion Relief, Multi-Action Actifed Tablets, or Galpseud Plus Linctus (you'll need a prescription for this because it comes in a 500ml bottle).

3. Who can and cannot take pseudoephedrine

Pseudoephedrine can be taken by most adults and children over the age of 12 years old.

You can sometimes give pseudoephedrine to children over 6 years with a stuffy nose, depending on their age and symptoms. Ask a pharmacist for advice.

Important

Do not give pseudoephedrine to children under 6 years. This includes cough and cold medicines containing pseudoephedrine. Always check the label.

Pseudoephedrine is not suitable for some people. Tell a pharmacist or doctor if you have:

4. How and when to take it

The usual dose depends on the medicine you're taking.

The instructions will be different depending on the type of treatment you buy and the other medicines it's mixed with.

Important

If you have bought pseudoephedrine or any medicine containing pseudoephedrine from a pharmacy or supermarket, follow the instructions that come with the packet or ask a pharmacist for advice.

The usual dose of pseudoephedrine is 60mg tablets or as a liquid containing 30mg in 5ml.

Adults and children aged 12 to 17 years: take one 60mg tablet or two 5ml spoon (10ml) of liquid up to 4 times a day.

Children aged 6 to 11 years: take half a tablet (30mg) or one 5ml spoon of liquid up to 4 times a day.

How to take it

You can take pseudoephedrine tablets and liquid with or without food. Always take the tablets with a glass of water.

Liquid medicines containing pseudoephedrine come with a plastic syringe or spoon to help you measure out the right dose.

If you do not have a syringe or spoon, ask a pharmacist for one. Do not use a kitchen teaspoon as you will not get the right amount.

What if I forget to take it?

If you forget to take a dose, take the next dose when you need it.

Always leave at least 4 hours between doses.

Do not take a double dose to make up for a missed one.

What if I take too much?

Urgent advice: Call 111 for advice now if:

  • you take too much pseudoephedrine

Taking too much pseudoephedrine can be dangerous.

It can make you restless or your heartbeat fast, and make you feel sick or vomit. You may also have difficulty peeing.

Go to 111.nhs.uk or call 111.

If you need to go to A&E, do not drive yourself. Get someone else to drive you or call for an ambulance.

Take the pseudoephedrine packet or leaflet inside it, plus any remaining medicine, with you.

5. Side effects

Like all medicines, pseudoephedrine can cause side effects, although not everyone gets them.

Common side effects

Talk to a pharmacist or doctor if any of these side effects bother you or will not go away:

  • feeling or being sick (nausea or vomiting)
  • headaches
  • a dry mouth
  • feeling restless, nervous or shaky
  • difficulty sleeping

Serious side effects

Tell your doctor straight away or go to A&E if:

  • you have a fast, uneven or pounding heartbeat (palpitations) that does not stop or comes back
  • you suddenly get a high temperature
  • your skin becomes red
  • you have small bumps on your skin full of fluid or pus (pustules)

Serious allergic reaction

In rare cases, it's possible to have a serious allergic reaction (anaphylaxis) to pseudoephedrine.

Immediate action required: Call 999 or go to A&E now if:

  • you get a skin rash that may include itchy, red, swollen, blistered or peeling skin
  • you're wheezing
  • you get tightness in the chest or throat
  • you have trouble breathing or talking
  • your mouth, face, lips, tongue or throat start swelling

These are warning signs of a serious allergic reaction.

A serious allergic reaction is an emergency.

These are not all the side effects of pseudoephedrine.

For a full list, see the leaflet inside your medicine packet.

Information:

You can report any suspected side effect to the UK safety scheme.

6. How to cope with side effects

What to do about:

  • feeling or being sick – try taking pseudoephedrine with or after a meal or snack. It may also help if you do not eat rich or spicy food. If you have been sick, drink plenty of water by having frequent sips to avoid dehydration. Signs of dehydration include peeing less than usual or having strong-smelling pee.
  • headaches – make sure you rest and drink plenty of fluids. Do not drink too much alcohol. Ask a pharmacist to recommend a painkiller. If your headache does not go away, stop taking pseudoephedrine or see your doctor. It may be because pseudoephedrine can increase your blood pressure.
  • dry mouth – chew sugar-free gum or suck sugar-free sweets.
  • feeling restless, nervous or shaky – stop taking pseudoephedrine and talk to a doctor if symptoms do not go away. Ask a pharmacist about trying a different medicine.
  • difficulty sleeping – try not to have a big meal in the evening and avoid drinking alcohol, tea or coffee. Try not to watch television or use your mobile phone before going to bed. Try to relax for an hour before bedtime.

7. Pregnancy and breastfeeding

Pseudoephedrine is not recommended in pregnancy because it can reduce the blood flow in the placenta and to the baby.

Pseudoephedrine and breastfeeding

Pseudoephedrine is not recommended to take while you're breastfeeding.

It passes into breast milk, but only in small amounts that are not harmful to the baby.

Pseudoephedrine can reduce the amount of milk you make, especially if you have not been breastfeeding for long.

If you're taking pseudoephedrine mixed with other medicines, you must check with a pharmacist or doctor whether it's safe to breastfeed.

Non-urgent advice: Talk to a pharmacist or doctor if you're:

  • trying to get pregnant
  • pregnant
  • breastfeeding

8. Cautions with other medicines

Some medicines and pseudoephedrine interfere with each other and increase the chances of you having side effects.

Check with a pharmacist or doctor if you're taking:

  • antidepressants known as monoamine oxidase inhibitors (MAOIs)
  • digoxin, a medicine for heart failure
  • tricyclic antidepressants, such as amitriptyline
  • ergot alkaloids, such as ergotamine (for migraine)

Pseudoephedrine is sometimes mixed with painkillers, such as cough and cold remedies.

Before taking any other medicines, check the label to see if they contain aspirin, paracetamol or ibuprofen.

Ask a pharmacist if you're not sure.

Mixing pseudoephedrine with herbal remedies and supplements

There's very little information about taking herbal remedies and supplements with pseudoephedrine.

Important

Tell a doctor or pharmacist if you're taking any other medicines, including herbal remedies, vitamins or supplements.

9. Common questions

How does pseudoephedrine work?

Pseudoephedrine works by reducing the swelling of blood vessels in your nose.

This helps mucus and air flow more freely in the cavities in your nose (sinuses), helping you to breathe more easily.

How long does it take to work?

Pseudoephedrine starts to work in 15 to 30 minutes, but you should feel a lot better after 30 to 60 minutes.

How long can I take it for?

Pseudoephedrine can be taken for a few days, usually up to 5 to 7 days, for the short-term relief of a stuffy or blocked nose.

Is it safe to take for a long time?

Decongestants should only be used for a short time, usually less than 10 days.

If you take them for longer, you're more likely to get side effects.

Only take pseudoephedrine for longer than 10 days if a doctor has said it's OK.

Is it safe to take decongestants like pseudoephedrine with heart problems?

It's best not to take pseudoephedrine if you have heart problems.

Pseudoephedrine works by narrowing the blood vessels in your nose, but it also narrows the blood vessels in other parts of your body.

This can increase your blood pressure and your heart rate.

If you have any heart problems or you're worried about this, speak to a pharmacist or doctor about a different treatment.

Can I drink alcohol with it?

Yes, you can drink alcohol with pseudoephedrine.

Is there any food or drink I need to avoid?

It's a good idea to limit food and drink containing caffeine (such as coffee, tea, cola and chocolate).

Caffeine can increase your risk of side effects, like feeling more restless or shaky and increasing your heartbeat.

Will it affect my contraception?

Pseudoephedrine does not affect any type of regular contraception, including the combined pill or emergency contraception.

Will it affect my fertility?

No, there's no evidence that pseudoephedrine affects fertility in men or women.

Can I drive or ride a bike?

Yes. Pseudoephedrine does not affect your ability to drive or ride a bike.

Page last reviewed: 22 August 2019
Next review due: 22 August 2022